New York, 2021

Flash Flooding and Flood in New York, June 8, 2021

June 8, 2021 · NWS OKX · 6 events in 4 counties and zones

A passing shortwave combined with a surface trough resulted in the development of showers and thunderstorms across the Lower Hudson Valley during the early afternoon hours. These thunderstorms developed in an environment with weak steering flow and high precipitable water values, resulting in several reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing shortwave combined with a surface trough resulted in the development of showers and thunderstorms across the Lower Hudson Valley during the early afternoon hours. These thunderstorms developed in an environment with weak steering flow and high precipitable water values, resulting in several reports of flash flooding. Based on upper air soundings from Upton, NY, precipitable water values increased from around 1.75 inches on the morning of June 8th to just over 2 inches that evening. Rainfall amounts varied widely across the area, with a COOP observer in Port Jervis reporting 1.85 inches of rain and the ASOS at the White Plains Airport recording 1.55 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 8, 10:46 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 8, 10:46 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
1146 AM EDT Tue Jun 8 2021

.SYNOPSIS...
A Bermuda high pressure remains today and gradually retreats
farther offshore tonight and Wednesday. A back door cold front
passes through the region Wednesday night as high pressure
builds to the north. The front stalls south of the area
Thursday with weak low pressure moving along the front. Weak
surface low pressure passes by to the south Friday and into the
early weekend. Weak high pressure looks to return the beginning
of next week with a cold front approaching the area on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast is generally on track. Any fog across the area has
lifted. Showers and thunderstorms have developed just to the
west of the forecast area as of 11 am, so increased chances for
precipitation for portions of the Lower Hudson Valley and
Northeast New Jersey. Heat and humidity will continue today.
Heat index values were already in the middle to upper 90s in
portions of Northeast New Jersey, with lower 90s across New York
City. Although dew points are in the 70s, do expect dew points
to lower a degree or perhaps two as we head into late morning
and afternoon as some strengthening in wind (although minor) may
aid in bringing some slightly lower dew points from aloft.
Additionally, as we head into the peak heating of the day,
clouds are expected to increase from the west with the
development of the showers and thunderstorms, limiting heating.
So, although some areas of New York City may hit 95, do not
think it will be widespread or long lasting enough to warrant a
Heat Advisory.

Weak upper ridging from Bermuda high pressure remains today
and gradually weakens tonight. In the weak flow shortwave
energy and convective vort maxes will be moving into the region.
High CAPE values, up to around 2000 J/kg, surface instability,
and increasing low level lapse rates will lead to areas of
thunderstorms this afternoon and into this evening with the
beast chances across the inland areas, with storms gradually
weakening as the areas moves into the marine environment.
Steering winds will be weak, mainly up to 10kt and possibly up
to 15kt, resulting in slow moving storms. And with high
precipitable waters values increasing up to 2 to 2.25 inches
there is the potential for heavy rainfall and localized flash
flooding.

Heat and high humidity, with dew points into the upper 60s, and
lower 70s with keep heat indices in the mid to upper 90s across
much of northeastern New Jersey, and a heat advisory remains in
effect until 800 PM EDT. Timing of the thunderstorms could also
limit reaching heat advisory criteria.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The upper ridge weakens Wednesday as a longwave upper trough
slowly drifts into the northeast. Additional convective vort
maxes will be moving into the region Wednesday with the steering
flow even weaker than Tuesday, with the flow 5 to around 10kt.
Precipitable waters will again be just over 2 inches, and
scattered thunderstorms with heavy rainfall and localized flash
flooding will be possible once again. Heat and humidity will
remain Wednesday ahead of an approaching cold front, and heat
advisory criteria may be reached again across northeastern New
Jersey. However, cloud cover and additional convection will be
limiting factors and will not extend the advisory at this time.

The backdoor cold front passes through Wednesday night and
stalls south of the area, as surface high pressure builds into
northern New England. Weak low pressure tracks into the western
areas along the stalled boundary late Wednesday night into
Thursday with the best chances of precipitation to the south and
west. The airmass will be more stable by Thursday and will not
mention thunder.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A stalled front to the south will be the focus for the
development of a weak surface low pressure. With primarily
easterly flow and overcast skies, Friday will be relatively cool
with highs only in the upper 60s and possibly low 70s. Rain
showers will also be possible through much of the overnight
Thursday and through the day on Friday.

As the low slowly moves offshore Saturday, it may elongate and
interact with another weak system approaching from the west. This
will allow for at least the slight chance of a rain shower through
the day with highs moderating a bit into the middle 70s.

Persistent upper-level troughing and weak disturbances sliding
through the area will continue to result in the potential for
showers on Sunday, Monday, and Tuesday particularly in the afternoon
each day, but little if any instability will allow for any
precipitation to remain showers and not thunderstorms.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
A surface trough develops this afternoon and evening allowing
for the development of thunderstorms in the afternoon and
lingering into the evening.

Mainly VFR this afternoon outside of any convection.

Showers and thunderstorms with the potential for heavy rain will
be possible. Showers and storms can develop as early as 18Z but
will be more likely in the 20-00Z timeframe. Any storms that
develop will be fairly slow moving.

Redevelopment of low stratus and fog will be possible for most
terminals tonight with saturated low levels. IFR or lower
conditions are expected for the coastal terminals especially.

Winds tonight become light and variable outside of the New York
metro terminals. The NYC metro terminals should see winds remain
between 5 and 8kts.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments are likely in category changes with timing of
thunderstorms this afternoon and fog/low stratus tonight.

The afternoon KJFK haze potential is YELLOW, which implies slant
range visibility 4-6SM outside of a cloud.

The afternoon KLGA haze potential is YELLOW, which implies slant
range visibility 4-6SM outside of a cloud.

The afternoon KEWR haze potential is YELLOW, which implies slant
range visibility 4-6SM outside of a cloud.

.OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
.Wednesday...Mainly VFR. IFR possible in low stratus/fog along
the coast early. Chance of scattered thunderstorms, mainly in
the afternoon and evening.
.Thursday...Mainly VFR, but MVFR possible with a chance of
afternoon showers, mainly north and west of the New York metro.
.Friday...Chance of MVFR in showers.
.Saturday...Mainly VFR, except MVFR or lower in isolated
showers.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Patchy fog may linger across the eastern ocean waters, mainly
south of East Hampton to Montauk point. The area was moving east
and its possible over the next couple of hours the fog and low
clouds exit the region.

Otherwise, winds and seas remain below SCA levels across all
the forecast waters today through Thursday.

Low pressure passing by to the south will elevate seas to near
SCA threshold Friday and especially Saturday before falling
below threshold on Sunday. Wind gusts will also be marginal on
Friday with gusts to 25 kt possible on the ocean waters.

&&

.HYDROLOGY...
Rainfall of 1/2 to 1 inch is possible today into this evening
with locally higher amounts, with the threat of localized flash
flood with slow moving thunderstorms. Slow moving thunderstorms
are possible again Wednesday with the threat of localized flash
flooding once again.

No hydrologic impacts are expected Thursday through Monday.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk for the development of rip currents at
the ocean beaches today.

There is a low risk for the development of rip currents at
the ocean beaches on Wednesday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...MET/MW
NEAR TERM...JP/MET
SHORT TERM...MET
LONG TERM...MW
AVIATION...DW/MW
MARINE...MET/MW
HYDROLOGY...MET/MW
TIDES/COASTAL FLOODING...MET
Hazardous weather outlook, Jun 8, 8:25 AM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
925 AM EDT Tue Jun 8 2021

NJZ004-006-103>108-091330-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-
925 AM EDT Tue Jun 8 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Heat Advisory.

There will be scattered thunderstorms, mainly this afternoon and this
evening. There is the potential for heavy rainfall which may produce
localized flash flooding. Gusty winds and lightning strikes are also
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-NYZ067>075-078>081-176>179-091330-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam-
Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
925 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

There will be scattered thunderstorms, mainly this afternoon and this
evening. There is the potential for heavy rainfall which may produce
localized flash flooding. Gusty winds and lightning strikes are also
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-091330-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
925 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-355-091330-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
925 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 8, 11:49 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service New York NY
1249 PM EDT Tue Jun 8 2021

NYZ067-068-081730-
Putnam-Orange-
1249 PM EDT Tue Jun 8 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ORANGE
AND WESTERN PUTNAM COUNTIES...

At 1249 PM EDT, strong thunderstorms were clustered over Goshen,
moving northeast at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Newburgh, Monroe, West Point, Goshen, Cold Spring, New Windsor,
Gardnertown, Chester, Montgomery, Florida, Kiryas Joel, Woodbury,
Orange Lake, Mechanicstown and Washingtonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4158 7405 4159 7396 4157 7396 4155 7399
      4153 7400 4145 7400 4144 7398 4149 7393
      4149 7389 4142 7383 4126 7431 4142 7444
      4161 7409 4160 7408 4161 7407
TIME...MOT...LOC 1649Z 240DEG 18KT 4138 7430

JC
Local storm report, Jun 8, 12:47 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
147 PM EDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     PORT JERVIS             41.38N 74.69W
06/08/2021                   ORANGE             NY   EMERGENCY MNGR

            NUMEROUS TREES DOWN INTO WIRES, ALMOST
            ENTIRE CITY WITHOUT POWER.

&&

The radar

The Brookhaven radar (KOKX), 132 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Orange

When
June 8, 12:57 PM EST to 2:00 PM EST
Where
Orange County, 1.54 mi SW of Chester to 1.57 mi SW of Chester
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.353, -74.299

The basement of a home at 19 Conklingtown Road in Chester was reported flooded. Radar estimated rainfall amounts in the area were greater than 3 inches over the previous hour.

Flash Flood, Orange

When
June 8, 1:30 PM EST to 2:00 PM EST
Where
Orange County, 1 mi S of Chester to 1.03 mi S of Chester
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.355, -74.279

The basement of a home at 2 Moffatt Lane in Chester was reported flooded. Radar estimated rainfall amounts in the area were greater than 3 inches over the previous hour.

Flash Flood, Westchester

When
June 8, 3:00 PM EST to 3:46 PM EST
Where
Westchester County, 0.31 mi SE of Hawthorne to 0.41 mi ESE of Hawthorne
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.097, -73.796

The Taconic State Parkway in Hawthorne was closed in both directions in the vicinity of Stevens Avenue due to flooding.

Flash Flood, Rockland

When
June 8, 3:16 PM EST to 3:46 PM EST
Where
Rockland County, 0.99 mi WNW of Piermont to 0.86 mi WNW of Piermont
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.054, -73.948

Widespread flooding was reported on Route 303 in Orangeburg with multiple occupied vehicles under water and fire department rescue units on scene performing water rescues.

Flood, Westchester

When
June 8, 3:57 PM EST to 4:30 PM EST
Where
Westchester County, 0.92 mi NW of Pelham Manor to 0.87 mi NNW of Pelham Manor
Cause
Heavy Rain
Reported by
Public
Coordinates
40.891, -73.811

Yard and basement flooding reported via mPING along Hudson Street in Pelham Manor.

Flash Flood, Bronx

When
June 8, 4:00 PM EST to 4:30 PM EST
Where
Bronx County, 0.86 mi NNE of Spuyten Duyvil to 0.76 mi NE of Spuyten Duyvil
Cause
Heavy Rain
Reported by
Public
Coordinates
40.891, -73.912

Road flooding and road closures with vehicles stranded reported via mPING in the vicinity of West 239th Street and the Henry Hudson Parkway (Route 9A) in the Riverdale section of the Bronx.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968887, 968891, 968902, 968905, 968918, 968913.